Virginia, 2002

Flash Flooding and Damaging Winds in Virginia, May 27, 2002

May 27, 2002 · NWS LWX · 7 events in 6 counties and zones

Scattered thunderstorms with very heavy rainfall, damaging winds, and frequent lightning moved through Northern Virginia between 4 and 7 PM EDT. In Shenandoah County, twelve roads were closed by floodwaters in the northern portion of the county.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms with very heavy rainfall, damaging winds, and frequent lightning moved through Northern Virginia between 4 and 7 PM EDT. In Shenandoah County, twelve roads were closed by floodwaters in the northern portion of the county. In Rappahannock County, 2.88 inches of rain fell in Castleton. In Albemarle County, flood waters inundated roads west of Scottsville near Skyler. Trees were also downed. In Nelson County, small trees were downed. In Prince William County, the roof of a hangar at the Manassas Airport was blown off by a wind gust measured at 55 MPH. Pea sized hail was also reported. Lightning also started two house fires in Manassas. One home on Longstreet Court sustained damage to its attic. Another home on Natchez Trail Court sustained electrical damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 2:15 PM EST, 45 minutes earlier.

Area forecast discussion, May 27, 2:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
315 PM EDT MON MAY 27 2002

...SHORT TERM...TONIGHT THRU TUE NIGHT...

SCT SHRA/TSRA DEVELOPED JUST E OF BLUE RIDGE MTNS AND ALONG POTOMAC
HIGHLANDS TODAY ON UPSLOPE SE WINDS. STORMS HAVE BEEN NEARLY
STATIONARY DUE TO LIGHT WINDS BLO 500MB. RAINFALL RATES HAVE BEEN AS
HIGH AS 1.5 IN/HR SO HAVE BEEN MONITORING ALL CELLS FOR FLASH
FLOODING. FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR W 1/2 CWA.
WILL ALSO MONITOR CELLS FOR HAIL DUE TO CAPE NEAR 1000 J/KG.

NO PRECIP E OF BLUE RIDGE ATTM BUT CANNOT RULE OUT POPCORN SHRA/TSRA
THRU SUNSET BECAUSE WEAK BDRY STILL REMAINS NEARBY. BELIEVE BDRY
SOMEWHERE NEAR LINE FROM IAD TO BALT CITY THAT AREA WILL HAVE BEST
CHANCE TO SEE SOMETHING DEVELOP. ANY POPCORN PRECIP THAT DEVELOPS E
OF MTNS SHUD END BY MIDNIGHT BUT CANNOT RULE OUT CONTINUED SHRA/TSRA
IN MTNS OVERNIGHT DUE TO WEAK UPSLOPE FLOW.

EXPECTING FOG TO DEVELOP TONIGHT DUE TO HIGH DEW PTS. W OF BLUE
RIDGE FOG WILL BE ENHANCED BY AFT/EVE PRECIP. E OF BLUE RIDGE
SOME CLRG EXPECTED TO HELP FOG FORM LATE.

WILL CONTINUE SCT SHRA/TSRA IN MTNS AND JUST E OF BLUE RIDGE INTO
TUE EVE BECAUSE LIGHT UPSLOPE FLOW CONTINUES AND LLRH STILL FCST TO
BE AROUND. WILL LEAVE PRECIP OUT E OF MTNS BECAUSE MODELS SHOW
SLIGHTLY DRIER AIR FILTERING INTO E CWA AS UL RIDGE AXIS BUILDS IN
TUE. DRIER AIR REACHES ENTIRE CWA BY LATE TUE NIGHT. THIS WILL ALLOW
SKIES TO PARTIALLY CLEAR RESULTING IN ANOTHER NIGHT OF FOG.

MMARGRAF

LONG TERM...SOUTHEASTERLY LL FLOW IS PROGGED WED WHICH SHOULD GIVE
US SOME CLOUDS AND SLIGHTLY COOLER TEMPS. ALSO SOME HIGHER CLOUDS
FROM THE DEVELOPING SOUTHERN SYSTEM SHOULD ALSO START TO SPREAD INTO
THE REGION AS IT MOVES TOWARDS THE S CAROLINA COAST BY LATE WED/THU.
BEST CHC OF PCPN STILL LOOKS TO BE THU... AND THEN AGAIN ON FRI WI
PREFNTL SHWRS/TSTMS FROM THE NORTHERN SYSTEM. SOME UNCERTAINTY
CONTINUES WITH THE SOUTHERN SYSTEM...BUT THE NORTHERN STEAM BEGINS
TO AMPLIFY BY THURSDAY NIGHT/FRIDAY AND WL BEGIN TO DOMINATE THE WX
PATTERNS THROUGH WEEKEND. SFC HI PRES BLDG IN WITH COOLER AND BREEZY
NW FLOW THROUGH THE WKND. ND

.LWX...
DC...NONE.
MD...FLOOD WATCH UNTIL 8 PM FOR ZONES MDZ002>004...MDZ009.
VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ021... VAZ025>031...
VAZ038>042...VAZ051>053.
WV...FLOOD WATCH FOR UNTIL 8 PM FOR ZONES WVZ048>055.

In the hours before

Special weather statement, May 27, 9:33 AM EST, 5 hours 27 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-272100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1033 AM EDT MON MAY 27 2002

SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE AREA THIS
AFTERNOON AND EVENING. A FLOOD WATCH REMAINS IN EFFECT FOR TODAY
INTO THIS EVENING FOR A PORTION OF NORTHERN AND NORTHWEST VIRGINIA
INCLUDING THE NORTHERN PIEDMONT AND THE CENTRAL AND NORTHERN
SHENANDOAH VALLEY AS WELL AS THE WEST CENTRAL HIGHLANDS. THE FLOOD
WATCH ALSO INCLUDES THE EASTERN PANHANDLE OF WEST VIRGINIA...AND
PARTS OF NORTHERN AND CENTRAL MARYLAND.

MANY OF THESE AREAS EXPERIENCED HEAVY RAIN ON SUNDAY INTO EARLY THIS
MORNING WITH AMOUNTS OF 1 TO 2 INCHES COMMON. LOCAL AMOUNTS OF 2 TO
3 INCHES WERE ALSO OBSERVED. AS A RESULT THE GROUND IS SATURATED IN
MANY OF THESE AREAS AND ANY ADDITIONAL RAINS MAY INITIATE FLOODING.
THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. IN ADDITION
THUNDERSTORMS WILL BE SLOW MOVING CAUSING RAINFALL RATES OF UP TO
TWO INCHES PER HOUR.

IN ADDITION TO THE THREAT OF VERY HEAVY RAINS... THUNDERSTORMS MAY
ALSO BE ACCOMPANIED BY STRONG GUSTY WINDS AND HAIL...ESPECIALLY
LATER THIS AFTERNOON DURING PEAK HEATING WHEN STORM INTENSITIES ARE
GREATEST.

RESIDENTS...TOURISTS...BOATERS AND CAMPERS AND OTHERS ENJOYING
HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA
WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND
STATEMENTS AS THE DAY PROGRESSES.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ND
Local storm report, May 27, 11:23 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1223 PM EDT MON MAY 27 2002

...ADDITIONAL REPORTS FROM SUNDAY AFTERNOON AND EVENING STORMS...

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    LURAY                     VA   .75 INCH HAIL
05/26/02   PAGE                           REPORTED BY SPOTTER.

0330 PM    COUNTYWIDE                VA   FLASH FLOODS
05/26/02   RAPPAHANNOCK                   ROADS FLOODED. CARS PULLED
                                          OVER TO SIDE OF ROAD.
                                          REPORTED BY 911.

0353 PM    AMISSVILLE                VA   1.00 INCH HAIL
05/26/02   RAPPAHANNOCK                   HAIL COVERED GROUND.
                                          REPORTED BY SPOTTER.

0454 PM    1 S HAMILTON              VA   .75 INCH HAIL
05/26/02   LOUDOUN                        REPORTED BY SPOTTER.

0455 PM    FULKS RUN                 VA   .75 INCH HAIL
05/26/02   ROCKINGHAM                     REPORTED BY SPOTTER.

0540 PM    3 SW CAPON BRIDGE         WV   1.75 INCH HAIL
05/26/02   HAMPSHIRE                      UP TO 2 INCHES OF HAIL
                                          ACCUMULATED ON ROADS MAKING
                                          TRAVEL DIFFICULT. LEAVES
                                          WERE STRIPPED OFF
                                          VEGETATION. REPORTED BY
                                          SPOTTER.

0644 PM    CAPON BRIDGE              WV   FLASH FLOODS
05/26/02   HAMPSHIRE                      DRIVEWAY WASHED AWAY ALONG
                                          ROUTE 50. REPORTED BY 911.

0650 PM    WARRENTON                 VA   66 MPH TSTM WIND GUST
05/26/02   FAUQUIER                       RECORDED BY SPOTTER.

0900 PM    WARRENTON                 VA   WIND DAMAGE
05/26/02   FAUQUIER                       DAMAGED TREES AND POWER
                                          OUTAGES DUE TO HIGH WINDS.
                                          REPORTED BY SPOTTER.

0935 PM    MANASSAS                  VA   .75 INCH HAIL
05/26/02   PRINCE WILLIAM                 REPORTED BY SKYWARN.

0950 PM    MANASSAS                  VA   .75 INCH HAIL
05/26/02   PRINCE WILLIAM                 REPORTED BY SKYWARN.

1000 PM    MOUNT JACKSON             VA   FLASH FLOODS
05/26/02   SHENANDOAH                     ROADS FLOODED NEAR MOUNT
                                          JACKSON. REPORTED BY 911.

MKM

The radar

The Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Rappahannock

When
May 27, 3:00 PM EST to 5:00 PM EST
Where
Rappahannock County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Flash Flood, Shenandoah

When
May 27, 3:30 PM EST to 5:00 PM EST
Where
Shenandoah County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Twelve roads were closed by high water.

Flash Flood, Albemarle

When
May 27, 3:45 PM EST to 4:45 PM EST
Where
Albemarle County, South Portion
Reported by
NEWSPAPER
Coordinates
38.023, -78.556 (the zone’s center; the record gives no point)

Roads were inundated by water west of Scottsville near Skyler.

Thunderstorm Wind, Albemarle

When
May 27, 3:48 PM EST
Where
Albemarle County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -78.617

Trees were downed.

Thunderstorm Wind, Nelson

When
May 27, 4:00 PM EST
Where
Nelson County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -78.883

Small trees were downed.

Lightning, Manassas (C)

When
May 27, 6:00 PM EST
Where
Manassas (C) County, Manassas
Reported by
NEWSPAPER
Coordinates
38.751, -77.475 (the zone’s center; the record gives no point)

Two homes were damaged by lightning fires.

Thunderstorm Wind, Prince William

When
May 27, 6:00 PM EST
Where
Prince William County, Manassas Arpt
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.717, -77.517

A hangar roof was blown off by winds measured at 55 MPH.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297619, 5297618, 5297681, 5297682, 5297683, 5297684, 5297685.